TRI-SCORE Calculator – Tricuspid Regurgitation Surgical Risk

Clinical calculation support · Verify results before clinical use

TRI-SCORE Assessment

Estimate in-hospital mortality risk after isolated tricuspid valve surgery. Enter preoperative patient characteristics.

0of 12 points
1

Age ≥70 years

Age at the time of the planned isolated tricuspid valve operation.

+1 point
2

NYHA functional class III–IV

Preoperative New York Heart Association functional class.

+1 point
3

Signs of right-sided heart failure

Severe jugular venous distension, ascites, and/or marked peripheral oedema.

+2 points
4

Daily furosemide dose ≥125 mg

Total daily furosemide dose, using the original score's threshold.

+2 points
5

Glomerular filtration rate <30 mL/min

The original TRI-SCORE used the Cockcroft–Gault estimate. Enter serum creatinine and body weight to calculate creatinine clearance.

+2 points

CrCl = [(140 − age) × weight] / (72 × serum creatinine); multiply by 0.85 for female patients. The score threshold is <30 mL/min. This is a calculated estimate, not a measured GFR.

Complete age, sex, weight, and creatinine to calculate CrCl and classify this component.

6

Elevated total bilirubin

Above the upper reference limit of the local laboratory, as specified by the original TRI-SCORE calculator.

+2 points
7

Left ventricular ejection fraction <60%

LVEF assessed visually or by the biplane method of disks (modified Simpson’s rule).

+1 point

LVEF below 60% contributes 1 point; LVEF of 60% or higher contributes 0 points.

8

Moderate or severe right ventricular dysfunction

Semi-quantitative multiparametric assessment: TAPSE <17 mm and/or tissue Doppler S′ <9.5 cm/s and/or markedly reduced RV function on visual assessment.

+1 point
0TRI-SCORE
Predicted in-hospital mortality after isolated tricuspid valve surgery
Not calculated
Complete the required patient data to calculate the score.
Clinical interpretation The TRI-SCORE is intended to support perioperative risk assessment in adults with severe non-congenital tricuspid regurgitation considered for isolated tricuspid valve surgery. It is not a stand-alone treatment decision tool.
Risk factorPointsContribution
Complete the required inputs to view the score breakdown.

Predicted mortality percentages are the original model's score-specific estimates. They are not individualized guarantees and may not be calibrated to every contemporary centre or population.

About the TRI-SCORE

The TRI-SCORE is a disease-specific clinical risk score developed to predict in-hospital mortality after isolated tricuspid valve surgery in adults with severe, non-congenital tricuspid regurgitation. The original derivation cohort included 466 patients from 12 French centres (2007–2017); in-hospital mortality was 10%.

The simplified score contains eight preoperative variables and ranges from 0 to 12 points. Variables with an odds ratio between 1 and 2 receive 1 point; variables with an odds ratio of 2 or greater receive 2 points.

Variables and scoring

VariableDefinitionPoints
Age≥70 years1
NYHA classIII–IV1
Right-sided HF signsSevere JVD, ascites and/or marked peripheral oedema2
FurosemideDaily dose ≥125 mg2
Renal functionGFR/CrCl <30 mL/min (Cockcroft–Gault)2
Total bilirubinAbove local laboratory reference threshold2
LVEF<60%1
RV dysfunctionModerate/severe1

Original predicted in-hospital mortality

TRI-SCOREPredicted mortalityObserved mortality in derivation cohort
01%0%
12%4%
23%1%
35%0%
48%10%
514%18%
622%25%
734%32%
848%33%
≥965%60%

Important application notes

  • Use preoperative values and clinical findings relevant to the planned operation.
  • The original development population was adults undergoing isolated surgery for severe non-congenital TR; do not assume the same calibration for congenital disease, concomitant procedures, transcatheter interventions, or non-operative populations.
  • Right-sided HF signs and RV dysfunction require clinical and echocardiographic assessment; the calculator cannot replace clinician judgement.
  • For bilirubin, the original online score specifies elevation above the laboratory threshold rather than a universal numeric cut-off.
  • The Cockcroft–Gault calculation uses actual body weight in the conventional equation; clinical appropriateness of weight selection in extremes of body habitus requires judgement.

References

Dreyfus J, Audureau E, Bohbot Y, et al. TRI-SCORE: a new risk score for in-hospital mortality prediction after isolated tricuspid valve surgery. European Heart Journal. 2022;43(7):654–662. doi:10.1093/eurheartj/ehab679. https://doi.org/10.1093/eurheartj/ehab679
Kim DY, Kim J, Cho I, et al. Validation of TRI-SCORE for Outcome Prediction After Isolated Tricuspid Valve Surgery in Asian Patients. Journal of the American Heart Association. 2024;13(8):e032929. doi:10.1161/JAHA.123.032929. https://doi.org/10.1161/JAHA.123.032929
2025 ESC/EACTS Guidelines for the management of valvular heart disease. European Heart Journal. 2025. The guideline encourages use of risk scores assessing RV and secondary organ dysfunction in isolated severe tricuspid valve disease and discusses TRI-SCORE alongside the STS isolated tricuspid valve risk calculator. European Heart Journal guideline
External validation cohort. Validation of the TRI-SCORE in patients undergoing surgery for isolated tricuspid regurgitation. 2023. Retrospective cohort of 252 patients; reported C-statistic 0.87 for in-hospital mortality. PubMed record
Official TRI-SCORE reference calculator. Variable definitions and operational notes, including the definition of right-sided HF signs, Cockcroft–Gault renal estimate, and RV dysfunction parameters. ext.tri-score.com
Clinical disclaimer: This calculator is provided for educational and clinical decision-support purposes. It estimates in-hospital mortality based on the original TRI-SCORE model and must not be used as the sole basis for deciding whether to operate, choosing surgery versus transcatheter therapy, or determining an individual patient's prognosis. Decisions should be made by a multidisciplinary Heart Team considering anatomy, RV and LV function, end-organ status, frailty, comorbidities, procedural factors, local outcomes, and patient preferences.